Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 136, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Sep 25, 2005, 2:43 PM CDT for Tuscaloosa County, Alabama. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2005, 2:43 PM CDT (19:43 UTC)
- Expired
- Sep 25, 2005, 3:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 2:55 PM CDT | TORNADO | 8 Nw Samantha, AL | AN F0 TORNADO TOUCHED DOWN JUST WEST OF MORMON ROAD JUST TO THE NORTH OF NORTHSIDE ROAD. THE TORNADO CROSSED MORMON ROAD WHERE AT LEAST TWO HOME SUSTAINED ROOF DAMAGE. SEVERAL TREES WERE SNAPPED OFF OR UPROOTED ALONG THE PATH. THIS TORNADO WAS PRODUCED BY THE |
| Sep 25, 3:00 PM CDT | TORNADO | 10 W Samantha, AL | ALONG COUNTY LINE NEAR ECHOLA, STRUCTURAL DAMAGES |
| Sep 25, 3:05 PM CDT | TORNADO | 8 Nw Samantha, AL | AN F0 TORNADO TOUCHED DOWN JUST WEST OF MORMON ROAD JUST TO THE NORTH OF NORTHSIDE ROAD. THE TORNADO CROSSED MORMON ROAD WHERE AT LEAST TWO HOME SUSTAINED ROOF DAMAGE. SEVERAL TREES WERE SNAPPED OFF OR UPROOTED ALONG THE PATH. THIS TORNADO WAS PRODUCED BY THE |
| Sep 25, 3:15 PM CDT | TSTM WND DMG | 10 W Samantha, AL | STRUCTURAL DAMAGES, PSBL TORNADO NEAR ECHOLA |
| Sep 25, 3:55 PM CDT | TORNADO | 6 W Samantha, AL | THE F1 TORNADO STARTED NEAR COUNTY ROAD 140 JUST EAST OF ELROD. THE TORNADO TRAVELED NORTHEAST ALONG THE SIPSEY RIVER BASIN AND CROSSED COUNTY ROAD 21, STATE HIGHWAY 171 AND LIFTED EAST OF COUNTY ROAD 35. NUMEROUS TREES WERE SNAPPED OFF OR UPROOTED ALONG THE S |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 25, 11:05 AM CDT | Tornado Watch | SPC | 8 hr |
| Sep 25, 12:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 251943
TORBMX
ALC125-252045-
/O.NEW.KBMX.TO.W.0136.050925T1943Z-050925T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT SUN SEP 25 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 345 PM CDT
* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EAST
CENTRAL PICKENS COUNTY...OR ABOUT 15 MILES WEST OF LAKE LURLEEN
STATE PARK...MOVING NORTHEAST AT 35 MPH.
* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3353 8783 3325 8784 3361 8743 3361 8762
3353 8767
$$
612 follow-up statements
000
WWUS54 KBMX 251954
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT SUN SEP 25 2005
ALC125-252045-
/O.CON.KBMX.TO.W.0136.000000T0000Z-050925T2045Z/
TUSCALOOSA AL-
254 PM CDT SUN SEP 25 2005
...A TORNADO WARNING CONTINUES UNTIL 345 PM CDT FOR NORTHWESTERN
TUSCALOOSA COUNTY...
AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EXTREME NORTH
CENTRAL TUSCALOOSA COUNTY...OR ABOUT 16 MILES SOUTHEAST OF FAYETTE...
MOVING NORTHEAST AT 35 MPH.
THE TORNADO WILL BE NEAR...
RURAL NORTHERN TUSCALOOSA COUNTY...IN THE AREA OF NEW LEXINGTON
AND SANDTOWN...AT 300 PM CDT
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING
FOR CENTRAL ALABAMA.
LAT...LON 3353 8783 3325 8784 3361 8743 3361 8762
3353 8767
$$
JBW000
WWUS54 KBMX 252013
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT SUN SEP 25 2005
ALC125-252045-
/O.CON.KBMX.TO.W.0136.000000T0000Z-050925T2045Z/
TUSCALOOSA AL-
312 PM CDT SUN SEP 25 2005
...A TORNADO WARNING CONTINUES UNTIL 345 PM CDT FOR NORTHWESTERN
TUSCALOOSA COUNTY...
AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER NORTHWESTERN
TUSCALOOSA COUNTY...OR ABOUT 14 MILES NORTH OF LAKE LURLEEN STATE
PARK...MOVING NORTHEAST AT 35 MPH.
ALSO..AT 257 PM CDT...MULTIPLE REPORTS RECEIVED OF A POSSIBLE TORNADO
TOUCHDOWN WEST OF TUSCALOOSA. AT 303 PM CDT...TUSCALOOSA EMA
REPORTED A FUNNEL CLOUD JUST NORTHEAST OF ECHOLA.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING
FOR CENTRAL ALABAMA.
LAT...LON 3353 8783 3325 8784 3361 8743 3361 8762
3353 8767
$$
JBWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 25, 1:55 PM CDT, 48 minutes earlier.
Area forecast discussion, Sep 25, 1:55 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 155 PM CDT SUN SEP 25 2005 .DISCUSSION... NUMEROUS ROTATING CELLS OVER WESTERN ALABAMA THIS AFTERNOON... ENHANCED BY INCREASED INSTABILITY DUE TO AFTERNOON HEATING. EXPECTATION IS THAT CELLS WILL LOSE INTENSITY AS SUN GOES DOWN...BUT MAY NOT DECREASE MUCH IN COVERAGE. WILL CONTINUE WITH HIGH POPS OVERNIGHT...WHICH SHIFTS INTO EASTERN ALABAMA BY EARLY TOMORROW. FORECAST RETURNS MORE TO NORMAL...AS REMNANTS OF RITA HEAD NORTHEASTWARD OUT OF THE PICTURE. DRYING TREND WILL SPREAD FROM WEST TO EAST STARTING TOMORROW AFTERNOON...THROUGH TOMORROW EVENING. REST OF THE FORECAST WILL BE BASED ON THE GFS SOLUTION...AND THAT MEANS A BIG COLD FRONT THE END OF THE WEEK. BASED ON SEVERAL RUNS OF STRONG COLD FRONT SOLUTION...AND SUPPORT FROM GFS ENSEMBLES... IVE STARTED TO INDICATE MUCH COOLER TEMPS (ESPECIALLY FRIDAY AND SATURDAY MORNINGS). LIMITED MOISTURE INDICATED WITH COLD FRONT...SO POPS ARE ONLY AROUND 20 PERCENT AT THIS TIME. IF LATER RUNS INDICATE BETTER MOISTURE...THEN WE MAY NEED TO RAISE POPS A BIT MORE FOR WEDNESDAY NIGHT AND/OR THURSDAY. FIRST COOL SNAP OF FALL WONT LAST LONG...HOWEVER...AS MODERATING TREND INDICATED FOR LATTER HALF OF NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 69 81 64 86 / 100 70 10 10 ANNISTON 70 81 66 87 / 100 80 10 10 BIRMINGHAM 71 86 67 85 / 100 60 10 10 TUSCALOOSA 72 87 66 88 / 100 50 0 0 CALERA 72 86 66 88 / 100 60 10 0 AUBURN 69 81 67 86 / 80 80 20 0 MONTGOMERY 72 85 67 89 / 80 70 20 0 TROY 71 85 69 88 / 70 80 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY WEST HALF UNTIL 7 PM. && 61
Hazardous weather outlook, Sep 25, 11:00 AM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 AM CDT SUN SEP 25 2005 ALZ011>015-017>050-261040- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1100 AM CDT SUN SEP 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR ENTIRE REGION THROUGH 9 PM TONIGHT... .DAY ONE...(TODAY AND TONIGHT). THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE ENTIRE REGION THROUGH SUNSET...WITH THE THREAT OF TORNADOES AND HEAVY RAIN. THE TORNADO THREAT SHOULD DIMINISH AFTER 9 PM. IN ADDITION...VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH IN NON-TORNADIC SHOWERS WILL ALSO OCCUR. LINES OF THUNDERSTORMS IN EASTERN MISSISSIPPI WILL REACH THE ALABAMA BORDER BY NOON...AND CONTINUE TO MOVE EASTWARD ACROSS THE STATE DURING THE AFTERNOON. IN ADDITION...SEVERE THUNDERSTORMS WILL ALSO DEVELOP AHEAD OF THE LINES OF THUNDERSTORMS. THESE THUNDERSTORMS WILL LIKELY ROTATE DUE TO THE STRONG WINDSHEAR ALOFT FROM THE REMNANTS OF HURRICANE RITA. NOT ALL STORMS WILL PRODUCE TORNADOES...BUT THERE WILL LIKELY BE NUMEROUS REPORTS OF ROTATION AND FUNNEL CLOUDS. FINALLY...THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW CLOUDS..AND WILL LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH OR GREATER. THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE DIFFICULT TO SEE WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE COVER IF WARNINGS ARE ISSUED. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES ACROSS THE AREA. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THIS AFTERNOON. SPOTTERS ALONG THE ALABAMA BORDER SHOULD BE IN PLACE BY NOON...NEAR THE INTERSTATE 65 CORRIDOR BY 130 PM...AND FOR AREAS EAST OF INTERSTATE 65 AFTER 2 PM. STEFKOVICH
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 12:05 PM CDT | Tornado Warning | BMX | Pickens | 25 min |
| Sep 25, 12:16 PM CDT | Tornado Warning | BMX | Lamar | 44 min |
| Sep 25, 12:29 PM CDT | Tornado Warning | BMX | Pickens | 31 min |
| Sep 25, 12:48 PM CDT | Tornado Warning | BMX | Tuscaloosa | 27 min |
| Sep 25, 12:48 PM CDT | Tornado Warning | BMX | Fayette | 42 min |
| Sep 25, 1:00 PM CDT | Tornado Warning | BMX | Pickens | 45 min |
| Sep 25, 1:01 PM CDT | Tornado Warning | BMX | Lamar | 14 min |
| Sep 25, 1:03 PM CDT | Tornado Warning | BMX | Lamar | 27 min |
| Sep 25, 1:07 PM CDT | Tornado Warning | BMX | Marion | 38 min |
| Sep 25, 1:47 PM CDT | Tornado Warning | BMX | Pickens | 28 min |
| Sep 25, 2:05 PM CDT | Tornado Warning | BMX | Fayette | 40 min |
| Sep 25, 2:09 PM CDT | Tornado Warning | BMX | Pickens | 51 min |
| Sep 25, 2:15 PM CDT | Tornado Warning | BMX | Lamar | 15 min |
| Sep 25, 2:31 PM CDT | Tornado Warning | BMX | Walker | 44 min |
| Sep 25, 2:38 PM CDT | Tornado Warning | BMX | Marion | 52 min |
| Sep 25, 2:41 PM CDT | Tornado Warning | BMX | Fayette | 49 min |
| Sep 25, 3:00 PM CDT | Tornado Warning | BMX | Winston | 45 min |
| Sep 25, 3:14 PM CDT | Tornado Warning | BMX | Pickens | 31 min |
| Sep 25, 3:17 PM CDT | Tornado Warning | BMX | Walker | 28 min |
| Sep 25, 3:27 PM CDT | Tornado Warning | BMX | Fayette, Walker | 33 min |
| Sep 25, 3:45 PM CDT | Tornado Warning | BMX | Tuscaloosa | 60 min |
| Sep 25, 3:50 PM CDT | Tornado Warning | BMX | Winston | 25 min |
| Sep 25, 3:54 PM CDT | Tornado Warning | BMX | Greene | 6 min |
| Sep 25, 4:00 PM CDT | Tornado Warning | BMX | Walker | 15 min |
| Sep 25, 4:35 PM CDT | Tornado Warning | BMX | Pickens | 55 min |
| Sep 25, 4:44 PM CDT | Tornado Warning | BMX | Tuscaloosa | 20 min |
| Sep 25, 4:51 PM CDT | Tornado Warning | BMX | Fayette, Walker | 15 min |
| Sep 25, 5:25 PM CDT | Tornado Warning | BMX | Tuscaloosa | 65 min |
| Sep 25, 5:35 PM CDT | Tornado Warning | BMX | Pickens | 10 min |
| Sep 25, 5:37 PM CDT | Tornado Warning | BMX | Greene | 23 min |
| Sep 25, 6:02 PM CDT | Tornado Warning | BMX | Greene | 28 min |
| Sep 25, 6:24 PM CDT | Tornado Warning | BMX | Lamar | 31 min |
| Sep 25, 6:28 PM CDT | Tornado Warning | BMX | Tuscaloosa | 47 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.